Administering acetaminophen during surgery can reduce the incidence of post-operative shivering in surgical patients, a side effect of general anaesthesia that can stress the cardiovascular system, putting patients with cardiopulmonary problems at risk, according to research presented at the 2017 Annual Meeting of the American Society of Anesthesiologists (ASA).
Takehiro Kinjo, MD, University of the Ryukyus, Okinawa, Japan and colleagues assessed the effect acetaminophen had on patients scheduled for gynaecologic surgery. The team randomised 40 patients to either acetaminophen (15 mg/kg of body weight) or a placebo after receiving general anaesthesia. Anaesthesia was maintained with propofol, remifentanil, and rocuronium combined with epidural anaesthesia.
Dr. Kinjo and colleagues assessed the incidence of postoperative shivering (a shivering score [SS] ≥ 3), as well as the severity of shivering as determined by the SS and change in body temperature.
Shivering scores were defined as:
0: No shivering
1: Piloerection or peripheral vasoconstriction, but no visible shivering
2: Muscular activity in only 1 muscle group
3: Muscular activity in more than 1 muscle group, but not generalised
4. Shivering involving the whole body
Results were available for 37 subjects. The researchers found that the incidence of shivering was significantly lower among patients receiving acetaminophen (group A) than in those receiving the placebo (group C) (22.2% vs 73.7%).
Shivering scores were also significantly lower in group A than group C (median [standard error], A: 0 [0.4], C: 4 [0.4], P < .001).
The researchers further determined that the body temperature of patients in group A was significantly lower than that observed in patients in Group C at 30 minutes after observation began in the recovery room (mean ± standard deviation, A: 37.2 ± 0.6 °C, C: 38.0 ± 0.8 °C, P < .0001).
The authors hypothesised that acetaminophen might potentially regulate the set point for body temperature.
Postoperative shivering is a leading cause of discomfort in patients recovering from general anaesthesia, and can affect up to 50% of patients.